Topics:

Be Alert for Other Possible Causes When Assessing CNS Side Effects of Opioids

Be Alert for Other Possible Causes When Assessing CNS Side Effects of Opioids

VIENNA, Austria—Among the CNS effects of opioids are cognitive failure, organic hallucinations, myoclonus, hyperalgesia, and severe sedation. “Regular, repeated assessments of cognition should be performed in patients taking opioids, and any changes should be evaluated by the physician to exclude other underlying etiologies,” Carla Ripamonti, MD, said at the World Congress on Pain.

Delirium or cognitive impairment, for example, can be caused by several drugs other than opioids, including tricyclic antidepressants, NSAIDs, ranitidine (Zantac), benzodiazepines, or antipsychotic drugs, said Dr. Ripamonti, deputy director, Palliative Care Program, National Cancer Institute, Milan, Italy.

Dr. Ripamonti reported that among patients with cancer pain taking opioids and benzodiazepines who had cognitive impairment, 80% improved when the benzodiazepines alone were discontinued. She also noted that the combination of ranitidine and an opioid can lead to cognitive impairment.

Metabolic abnormalities such as hypercalcemia or hypermagnesemia are a common cause of cognitive impairment, and may be precipitated or worsened by renal insufficiency. Renal insufficiency can also cause altered sensorium in patients receiving opioids that have active metabolites, such as morphine, oxyco-done, fentanyl, hydromorphone, and meperidine. Sepsis, intracranial metastases, and drug interactions can also be the source of CNS effects, she said.

Dehydration can cause cognitive impairment in cancer patients, particularly in those who are receiving opioids that have active metabolites. “When we rehydrated patients with more than 500 mL per day of fluids, either intravenous, subcutaneous or orally, there was a significant decrease in nausea and drowsiness,” Dr. Ripamonti said.

Dealing With Sedation

Sedation is common when opioids are first given to patients or when the dose of the opioid is increased, but this may represent relaxation and release from stress rather than overdosage. If a patient who is on an opioid is sedated, Dr. Ripamonti advised the following:

  • Make sure that the patient is well hydrated.

  • Reduce or eliminate benzodiazepines and other unnecessary centrally acting antidepressant drugs.

  • Change the opioid or the route of opioid administration.

  • Consider adding a psychostimulant such as methylphenidate.

“But do not use naloxone to reverse sedation, since it will likely precipitate withdrawal symptoms,” she said.

There are few clinical trials on the use of psychostimu-lants to reverse sedation, but there have been several small studies demonstrating the efficacy of methylphenidate, dextroamphetamine, and pemoline (Cylert) for opioid-induced sedation, she said.

Myoclonus can be caused by opioids alone or in association with other drugs, Dr. Ripamonti said. It generally occurs with either intrathecal opioids or when opioids are needed in high doses. One study showed that the occurrence of myoclonus was greater when morphine sulfate was given in combination with NSAIDs or antidepressants, and less in patients receiving corticosteroids.

There are no clinical trials demonstrating the optimal method of managing myoclonus, she said, but there have been reports of the use of baclofen, benzodiazepines, midazolam (Versed), or epidural bupivacaine. Changing to another opioid and ensuring that the patient is adequately hydrated are other methods used to manage myoclonus.

Hallucinations

Organic hallucinosis may be seen with the use of opioids, but it is infrequently reported by patients. “We need to ask our patients repeatedly whether they are experiencing hallucinations of any type while taking any opioid,” she said.

Adequate hydration has been reported in the literature to reduce the incidence of hallucinations due to opioids that have active metabolites, as has using haloperidol, she noted.

A study by William Breitbart, MD, of the Department of Psycho-oncology, Memorial Sloan-Kettering Cancer Center, showed that haloperidol or chlorpromazine significantly improved delirium better than did lorazepam. Other drugs that have been reported to be useful for managing hallucinations include midazolam via continuous infusion. “Moreover, a reduction of the dose of opioid should be considered to control the symptom,” Dr. Ripamonti said.

When a patient has significant side effects due to an opioid, switching to another opioid may be helpful, she said. Retrospective studies and case reports have shown that switching from any opioid to another (for example, from morphine to oxycodone or from fentanyl to hydromorphone and vice versa) can improve CNS side effects.

She also reported that methadone produced significantly fewer episodes of dry mouth with similar analgesia when compared with morphine and that patients treated with transdermal fentanyl (Dur-agesic) seem to need fewer laxatives than patients treated with other opioids.

Route of administration also affects the occurrence of opioid-related side effects, and changes in the route of administration may help manage some of the side effects seen in patients receiving chronic opioids for cancer pain.

Continuous Subcutaneous Infusion

Dr. Ripamonti said that some studies have shown that intermittent dosing of morphine (eg, every 4 hours), either orally or subcutaneously, caused more constipation, nausea, and drowsiness than continuous subcutaneous infusion. Rectal morphine suppositories also caused less nausea than morphine sulfate given orally, she said.

A study by Kalso et al compared subcutaneous or epidural infusion of morphine with orally administered morphine sulfate. These researchers found that pain at rest was less with subcutaneous vs oral administration; pain with movement was less with subcutaneous and epidural administration vs oral administration; but there was no significant difference between subcutaneous and epidural morphine administration for either pain at rest or pain with movement. Side effects were greater with the oral route, compared with the subcutaneous route.

In summary, Dr. Ripamonti recommended that for cancer patients who are receiving opioids for chronic pain, it is important to make sure that there are no biochemical abnormalities, that they are adequately hydrated to eliminate any active metabolites, and that their drug regimen is reviewed and any other centrally acting drugs that may impair cognitive status are eliminated.

When a side effect occurs due to opioid use, Dr. Ripamonti suggested several management possibilities: adding an adjuvant drug to manage the side effect, such as methylphenidate for sedation; changing the type of opioid, the dosing schedule, or the route of administration to lessen the adverse effects; or, if possible, lowering the opioid dose.

“To understand the problems pain patients may be having with opioid side effects, we only need to listen carefully to the patient. Treatment must be individualized to the patient,” she said.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.